Need help with low potassium and magnesium

Messages
50
Likes
47
I started methylation about 5 months ago. I got to a point where I had to stop because every time I was taking the supplements, I would get really short of breath. Even after stopping the supplements, I started to have severe episodes of shortness of breath and weakness. I knew about methylation depleting potassium, but I guess I didn’t take this serious enough or correlate it with my symptoms. I ended up going to the ER about a month ago and they sent me home saying I was fine. My potassium was at a 3.7 at the time (lower end of the range 3.5).

Last week, I had such a severe episode while driving I had to pull over. My right arm was so weak I couldn’t lift it over my head, I was short of breath, and my heart was racing/feeling super tight. I didn’t want to go to the ER again because they found nothing last time. But I ended up having an episode again the next day. I went to the ER and they said my potassium was low at 3.2 but that this wouldn’t cause my symptoms (I realize that this is inaccurate).

Anyway, they ended up giving me 40 meq of potassium pills and then sent me home. My concern is that I obviously don’t want to get low potassium again and I doubt that the amount they gave me was enough to replace my stores sufficiently. How much potassium should I be taking? I’ve been taking 200 mg since leaving the hospital.

My other concern is that my magnesium was right on the edge of being low but they didn’t seem concerned by it. It was 1.7 when the cutoff is 1.7. I don’t want my magnesium to go any lower and I read that you need sufficient amounts of magnesium in order to actually keep any of the potassium that you are ingesting. However, my main issue is that every time I take magnesium, even a small amount like 25 mg, I get palpitations and sleep apnea. This makes no sense to me. Any ideas? I added 600 mg of calcium in the mornings in case it is due to low calcium. Then I take potassium during the day. Finally, I try a little magnesium at night. Should I try to take the magnesium with the other electrolytes instead of alone?

It's confusing to me because I took substantial doses of magnesium (500-600 mg) all of 2019 without issue.
 
Last edited:

pamojja

Senior Member
Messages
2,293
Likes
3,336
Location
Austria
I would try with different kinds of Magnesium (Mg-glycinate, malate, citrate, oxide, ascorbate, etc.) to find which you tolerate better. Or a high-Magnesium mineral water, like this: https://en.m.wikipedia.org/wiki/Donat_Mg And since you seem not to tolerate even 25mg, why not use high Magnsium foods right away instead? https://nutritiondata.self.com/foods-000120000000000000000-w.html

Personally had such a severe Magnesium deficiency (which didn't even showed in serum), that not even 2.4 g of elemental oral supplemented Magnesium per day resolved very painful muscle cramps. Only almost monthly Mg-sulfate IVs additonally did.

Since you seem to tolerate potassium, and since high concentrations of potassium in one spot can damage stomach walls, its much better to take them as powder well disolved in a glass of water throughout the day. Like for example potassium chloride, -bicarbonate, -citrate powders. That way one can savely take potassium at high doses. Also with potassium went up to 2.4 g/d at one point.
 
Messages
2,760
Likes
6,071
Location
Canada
I got to a point where taking magnesium caused me to need potassium. That might be what's happening. If you took magnesium for quite a while the potassium may need to 'catch up'. It's hard to say, electrolytes can get very confusing.

From what I gather, elements that are in the same column of the periodic table can replace each other in body tissues, so perhaps the storage slots for potassium are being used up by accumulated magnesium. It's just a theory. Lithium, magnesium and potassium are all in one column on the table of elements, having potentially one electron on the outer valence. So even though very different, they can affect each other. (I had my electrolytes go out of balance after trying lithium orotate, and high food sources of lithium can cause me to need magnesium and potassium. Lithium is abundant in beans, lentils and nightshade vegetables such as tomatoes and potatoes.)

If you find the pills tough on your stomach, you can also take in potassium and magnesium by soaking your feet in a weak solution of powdered minerals with water. I've found full body baths with epsom salts can be a good way to take in magnesium. Magnesium could also cause you to need calcium, as you've found.

I haven't found the secret to needing less potassium, but like you I seemed to develop it after taking magnesium over a period of months. Copper seems to help some people but I found it only made things worse for me. B1 is another possibility, though I haven't tried it yet.

Good luck. It can take a while to figure these things out but there is usually some kind of solution.
 
Messages
13,085
Likes
29,977
Location
Second star to the right ...
my main issue is that every time I take magnesium, even a small amount like 25 mg, I get palpitations and sleep apnea.
What kind of magnesium are you taking? Different forms have varying actions in your body, and some may produce undesirable effects in your particular system ...
It's confusing to me because I took substantial doses of magnesium (500-600 mg) all of 2019 without issue.
And what kind were you taking then? The same as above?


Have you experimented with any other forms?
 
Messages
13,085
Likes
29,977
Location
Second star to the right ...
From what I gather, elements that are in the same column of the periodic table can replace each other in body tissues, so perhaps the storage slots for potassium are being used up by accumulated magnesium.
That's fascinating info, @L'engle .... I love browsing the periodic table (sort of like my fascination with maps ... not sure what it's good for, but it's soothing), and I never noticed that before ..... this is the kind of info that I just LOOOOVE, and thank you so much for it :nerd::nerd::nerd: :woot::woot: :hug::hug::hug:
!!!!
 
Messages
50
Likes
47
To update, I think what might be happening is thyrotoxic periodic paralysis. I saw Freddd post about it and how it can be a cause of low potassium. I had thyroid cancer last year and am taking a high dose of thyroid hormone. This is the only thing I can think of that is causing these episodes.
 
Messages
13,085
Likes
29,977
Location
Second star to the right ...
I had thyroid cancer last year and am taking a high dose of thyroid hormone. This is the only thing I can think of that is causing these episodes.
Wow !!! Talk about burying the lead ....

Did they remove your thyroid as part of treatment? What kind of treatment did you get? Do you have ongoing treatment right now, other than the high dose thyroid hormone?
 
Messages
50
Likes
47
Wow !!! Talk about burying the lead ....

Did they remove your thyroid as part of treatment? What kind of treatment did you get? Do you have ongoing treatment right now, other than the high dose thyroid hormone?
Yes, my whole thyroid was removed along with two parathyroid glands. Because of the numbness, tingling I experienced during the episodes I originally thought it was low calcium, but all my labs for that have been on the higher end of normal. The only treatment I’ve been doing is the higher dose of thyroid hormone.